Oklahoma, 2016

Tornadoes and Flash Flooding in Oklahoma, April 29, 2016

April 29, 2016 · NWS OUN · 53 events in 17 counties and zones

Initial storms on the morning of the 29th formed along a stationary boundary. As an upper level low moved in, more storms formed in the panhandles and moved into Oklahoma toward late morning through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Initial storms on the morning of the 29th formed along a stationary boundary. As an upper level low moved in, more storms formed in the panhandles and moved into Oklahoma toward late morning through the afternoon. Toward evening, some of the last storms formed into a line before exiting the area to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 8:10 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 8:10 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU APR 28 2016

.UPDATE...
SHOWERS/STORMS THAT DEVELOPED IN TX PANHANDLE AND WEST TX WILL
MOVE INTO WESTERN PARTS OF THE FA THIS EVENING. ADDITIONAL SHOWERS
AND STORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS THE
FA INTO FRIDAY MORNING. SOME SEVERE STORMS REMAIN POSSIBLE
OVERNIGHT INTO FRIDAY MORNING WITH LARGE HAIL THE MAIN CONCERN.

HAVE MADE SOME ADJUSTMENTS TO POPS/WX GRIDS FOR THIS EVENING TO
BETTER SHOW CURRENT THINKING AND MADE SOME MINOR TWEAKS TO HOURLY
GRIDS AND SKY COVER TO SHOW CURRENT TRENDS. ALL UPDATES OUT SOON.

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT THU APR 28 2016/

AVIATION...
MVFR CEILINGS WILL DEVELOP OVERNIGHT WITH IFR CONDITIONS ACROSS THE
WEST BY 12Z FRI. THIS WILL OCCUR AS SHOWERS AND THUNDERSTORMS BECOME
NUMEROUS FROM SOUTH TO NORTH LATE TONIGHT INTO THE FIRST PART OF THE
DAY ON FRI. MFVR CEILINGS ARE EXPECTED TO LINGER THROUGH THE
MORNING. THESE CEILINGS WILL CONT INTO THE AFTN OUTSIDE OF SOUTHWEST
OK AND NORTH TEXAS WHERE VFR CONDITIONS ARE EXPECTED BY MID/LATE
AFTN. ANOTHER ROUND OF STORMS MAY IMPACT MANY SITES FRI AFTN.

30

PREV DISCUSSION... /ISSUED 344 PM CDT THU APR 28 2016/

DISCUSSION...
THE NEXT STORM SYSTEM TO OUR WEST WILL BEGIN TO AFFECT OUR
FORECAST AREA THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING
OVER WEST TEXAS...NEAR LUBBOCK. THESE STORMS WILL PROBABLY MOVE
INTO WESTERN OKLAHOMA THIS EVENING...WHILE ON A WEAKENING TREND.
ALTHOUGH THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
STORMS...THE GREATER RISK OF SEVERE STORMS WILL ARRIVE WITH
ELEVATED STORMS LATER TONIGHT. ISENTROPIC UPGLIDE NORTH OF A WARM
FRONT IN NORTH TEXAS WILL COMBINE WITH SUFFICIENT ELEVATED
INSTABILITY TO PRODUCE NUMEROUS THUNDERSTORMS LATE TONIGHT INTO
FRIDAY MORNING. THESE STORMS WILL ALSO POSE A SEVERE WEATHER
RISK...PRIMARILY IN THE FORM OF LARGE HAIL.

IT IS NOT YET QUITE CLEAR HOW THE SYSTEM WILL EVOLVE
TOMORROW...BUT THE MORNING STORMS ARE GENERALLY EXPECTED TO
CONTINUE TO SHIFT NORTH DURING THE MORNING...WHILE WEAKENING...AND
FINALLY DISSIPATING IN THE LATE AFTERNOON. IT APPEARS THAT NEW
STORMS WILL FORM WITHIN THE WARM SECTOR IN THE AFTERNOON...AND
THOSE WILL SPREAD NORTHEAST THROUGH THE REMAINDER OF THE DAY AND
EVENING. THERE WILL PROBABLY BE SOME OVERLAP BETWEEN THE TWO
THUNDERSTORM EPISODES. SEVERE STORMS WILL BE QUITE POSSIBLE IN
THE AFTERNOON/EVENING EVENT AS WELL.

BY SATURDAY MORNING...THE STORMS SHOULD BE MOSTLY...IF NOT
ENTIRELY...EAST AND NORTHEAST OF OUR FORECAST AREA. AFTER A COUPLE
OF DRY DAYS...ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT.
SEVERE WEATHER APPEARS TO BE UNLIKELY WITH THESE STORMS.

ONCE THAT SYSTEM MOVES AWAY...EXPECT ANOTHER FEW DAYS OF DRY
WEATHER. MEDIUM-RANGE MODELS SUGGEST ANOTHER STORM SYSTEM LATE IN
THE WEEK OR NEXT WEEKEND...BUT IT IS TOO EARLY AT THIS POINT TO
MAKE ANY SPECIFIC FORECASTS FOR THAT TIME PERIOD...AS THE MODEL
FORECASTS CONTINUE TO CHANGE SUBSTANTIALLY WITH EACH RUN THAT FAR
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  73  51  74 /  70  70  60  10
HOBART OK         58  76  48  73 /  70  70  30   0
WICHITA FALLS TX  63  82  52  77 /  60  60  20  10
GAGE OK           53  66  42  68 /  70  70  40  10
PONCA CITY OK     56  70  52  72 /  50  70  80  10
DURANT OK         63  77  61  80 /  70  90  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/30
Hazardous weather outlook, Apr 28, 11:12 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT THU APR 28 2016

OKZ004>048-050>052-TXZ083>090-291715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PARTS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A ARNETT TO OKLAHOMA CITY TO
ATOKA LINE. A MARGINAL RISK FOR SEVERE STORMS EXISTS SOUTH OF A
ALVA TO GUTHRIE TO CHANDLER LINE.

TIMING...
SEVERE THUNDERSTORMS ARE POSSIBLE AS EARLY AS 7 PM THIS EVENING
IN PARTS OF WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...BUT
MOST SEVERE THUNDERSTORMS WILL NOT OCCUR UNTIL AFTER MIDNIGHT
TONIGHT.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE MAIN HAZARD...
DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE AS WELL...
LOCALLY HEAVY RAINFALL...

DISCUSSION...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TONIGHT
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AS MOISTURE AND
INSTABILITY INCREASE. MOST...IF NOT ALL...OF THESE STORMS ARE
EXPECTED TO BE ELEVATED IN NATURE...WHICH WOULD FAVOR STORMS WITH
LARGE HAIL. STORMS LATE THIS AFTERNOON WILL LIKELY FORM OVER THE
TEXAS PANHANDLE THEN MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS EVENING. ADDITIONAL STORMS WILL FORM THROUGH THE NIGHT
TONIGHT AS THE LOW LEVEL JET INCREASES.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS MUCH OF
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY BE A LOW TORNADO
RISK ON FRIDAY AS WELL.

THUNDERSTORM CHANCES MAY LINGER IN SOUTHEASTERN OKLAHOMA
SATURDAY MORNING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY OCCUR LATE SUNDAY
INTO MONDAY. SEVERE POTENTIAL SUNDAY AND MONDAY REMAINS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Apr 28, 11:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT FRI APR 29 2016

OKZ039-045-290630-
JEFFERSON OK-STEPHENS OK-
1258 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN STEPHENS COUNTIES UNTIL 130 AM CDT...

AT 1256 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAURIKA...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3407 9791 3415 9810 3453 9795 3442 9765
TIME...MOT...LOC 0556Z 205DEG 28KT 3418 9797
Special weather statement, Apr 29, 12:27 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT FRI APR 29 2016

OKZ039-040-046-290700-
CARTER OK-GARVIN OK-STEPHENS OK-
127 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER...WESTERN
GARVIN AND NORTHEASTERN STEPHENS COUNTIES UNTIL 200 AM CDT...

AT 125 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF TATUMS...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3440 9744 3446 9764 3484 9752 3484 9713
TIME...MOT...LOC 0625Z 204DEG 42KT 3452 9752
Special weather statement, Apr 29, 12:42 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
142 AM CDT FRI APR 29 2016

OKZ028-030-042-290715-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-
142 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATOMIE...
NORTHWESTERN PONTOTOC AND SOUTHEASTERN MCCLAIN COUNTIES UNTIL 215 AM
CDT...

AT 141 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYARS...MOVING
NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3486 9694 3485 9710 3486 9720 3493 9716
      3493 9714 3498 9714 3515 9707 3514 9685
      3507 9678 3504 9677
TIME...MOT...LOC 0641Z 214DEG 30KT 3489 9706
Special weather statement, Apr 29, 12:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 AM CDT FRI APR 29 2016

OKZ039-290715-
STEPHENS OK-
146 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEPHENS COUNTY UNTIL 215
AM CDT...

AT 143 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
DUNCAN...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3437 9779 3443 9797 3468 9789 3465 9759
TIME...MOT...LOC 0643Z 199DEG 19KT 3447 9784
Special weather statement, Apr 29, 12:58 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
158 AM CDT FRI APR 29 2016

OKZ042-290730-
PONTOTOC OK-
158 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONTOTOC COUNTY
UNTIL 230 AM CDT...

AT 157 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
VANOSS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3467 9684 3467 9693 3497 9693 3493 9689
      3493 9685 3495 9681 3493 9680 3491 9680
      3490 9676 3486 9673 3488 9669 3489 9669
      3491 9671 3493 9670 3493 9666 3490 9664
      3491 9658
TIME...MOT...LOC 0657Z 204DEG 23KT 3471 9688
Special weather statement, Apr 29, 1:09 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 AM CDT FRI APR 29 2016

OKZ046-050-051-290745-
CARTER OK-LOVE OK-MARSHALL OK-
209 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN LOVE AND WESTERN MARSHALL COUNTIES UNTIL 245 AM CDT...

AT 208 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MARIETTA...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3386 9707 3385 9709 3387 9713 3422 9701
      3419 9693 3417 9693 3417 9689 3411 9671
      3387 9688 3394 9690 3396 9692 3394 9697
      3396 9698 3395 9700 3389 9698 3384 9704
TIME...MOT...LOC 0708Z 204DEG 23KT 3390 9700

The radar

The Norman radar (KTLX), 61 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

34 hail, 14 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Hail, Pontotoc

When
April 29, 1:30 AM CST
Where
Pontotoc County, 10.49 mi WNW of Byng
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.920, -96.840

Hail, Marshall

When
April 29, 2:12 AM CST
Where
Marshall County, 5.93 mi NE of Oakland
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.170, -96.730

Hail, Garfield

When
April 29, 11:32 AM CST
Where
Garfield County, Hillsdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.990

Thunderstorm Wind, Garfield

When
April 29, 11:43 AM CST
Where
Garfield County, Kremlin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.550, -97.830

No damage reported.

Thunderstorm Wind, Garfield

When
April 29, 12:02 PM CST
Where
Garfield County, Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.560, -97.660

No damage reported.

Hail, Grant

When
April 29, 12:07 PM CST
Where
Grant County, 5.31 mi SE of Medford
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -97.670

Hail, Kay

When
April 29, 12:32 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
April 29, 12:33 PM CST
Where
Kay County, 1.11 mi W of Blackwell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.800, -97.300

Three to five power poles downed on 13th street.

Thunderstorm Wind, Kay

When
April 29, 12:33 PM CST
Where
Kay County, Blackwell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.800, -97.280

Metal roofing came off a building and crashed through a fence. A tree limb was also downed.

Hail, Kay

When
April 29, 12:35 PM CST
Where
Kay County, 0.51 mi NNW of Braman
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.927, -97.333

Hail, Jackson

When
April 29, 12:53 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
1.5 in hail
Reported by
AWOS
Coordinates
34.660, -99.290

Hail, Jackson

When
April 29, 12:59 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Hail, Jackson

When
April 29, 1:00 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Thunderstorm Wind, Kay

When
April 29, 1:01 PM CST
Where
Kay County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.880, -97.060

No damage reported.

Thunderstorm Wind, Kay

When
April 29, 1:05 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Thunderstorm Wind, Kay

When
April 29, 1:10 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Thunderstorm Wind, Kay

When
April 29, 1:21 PM CST
Where
Kay County, 0.88 mi SE of Hardy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.960, -96.790

Large branch downed from strong winds.

Hail, Tillman

When
April 29, 1:40 PM CST
Where
Tillman County, Manitou
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.510, -98.980

Hail, Tillman

When
April 29, 1:45 PM CST
Where
Tillman County, Manitou
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
34.510, -98.980

Hail, Kiowa

When
April 29, 1:45 PM CST
Where
Kiowa County, 4.3 mi SSE of Cooperton
Measured
1.25 in hail
Reported by
Public
Coordinates
34.810, -98.850

Hail, Tillman

When
April 29, 1:52 PM CST
Where
Tillman County, 0.69 mi N of Manitou
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
34.520, -98.980

Hail, Tillman

When
April 29, 1:52 PM CST
Where
Tillman County, 2.07 mi N of Manitou
Measured
3.43 in hail
Reported by
Trained Spotter
Coordinates
34.540, -98.980

Hail, Comanche

When
April 29, 2:05 PM CST
Where
Comanche County, Meers
Measured
2.5 in hail
Reported by
Public
Coordinates
34.780, -98.580

Hail, Comanche

When
April 29, 2:15 PM CST
Where
Comanche County, 3.25 mi NNE of Mt Scott
Measured
4 in hail
Reported by
Public
Coordinates
34.780, -98.500

Social media photo. Time and location estimated by radar.

Hail, Comanche

When
April 29, 2:28 PM CST
Where
Comanche County, 3.5 mi N of Lake Ellsworth Dam
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.840, -98.360

Tornado, Comanche

When
April 29, 2:29 PM CST to 2:38 PM CST
Where
Comanche County, 1.64 mi WNW of Elgin to 1.1 mi WSW of Fletcher
Rating
EF1
Path length
4 mi
Path width
700 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.792, -98.315

A tornado developed just northwest of Elgin. It initially moved north, then turned east-northeast dissipating just before reaching Fletcher. Mobile homes were damaged along the path as well as trees, power lines, and outbuildings.

Hail, Comanche

When
April 29, 2:34 PM CST
Where
Comanche County, 2.93 mi WSW of Lawton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.600, -98.440

Hail, Comanche

When
April 29, 2:38 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1.75 in hail
Reported by
Public
Coordinates
34.600, -98.420

Hail, Comanche

When
April 29, 2:39 PM CST
Where
Comanche County, 1.84 mi WSW of Mt Scott
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.730, -98.560

Hail, Comanche

When
April 29, 2:44 PM CST
Where
Comanche County, 1.84 mi WSW of (Fsi)fort Sill
Measured
1.75 in hail
Reported by
AWOS
Coordinates
34.660, -98.410

Hail, Caddo

When
April 29, 2:50 PM CST
Where
Caddo County, Cyril
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.900, -98.200

Tornado, Caddo

When
April 29, 2:54 PM CST to 2:55 PM CST
Where
Caddo County, 4.49 mi ESE of Cyril
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.873, -98.128

A brief tornado was observed in southeastern Caddo County. Minor damage was noted to a house near the H.E. Bailey Turnpike to the east-southeast of Cyril.

Hail, Comanche

When
April 29, 2:55 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.600, -98.420

Tornado, Grady

When
April 29, 3:03 PM CST to 3:22 PM CST
Where
Grady County, 5.72 mi WNW of Agawam to 3.88 mi ENE of Ninnekah
Rating
EF1
Path length
12 mi
Path width
1,000 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
34.900, -98.044

A large tornado developed in southwestern Grady County to the southwest of Ninnekah and moved east-northeast, passing just south of Ninnekah. The tornado dissipated as it crossed state highway 19 to the east of Ninnekah. The tornado damaged at least three homes and destroyed one mobile home south of Ninnekah.

Thunderstorm Wind, Grady

When
April 29, 3:20 PM CST
Where
Grady County, 1.79 mi NW of Ninnekah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.970, -97.940

Hail, Grady

When
April 29, 3:22 PM CST
Where
Grady County, 4.84 mi N of Ninnekah
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.020, -97.920

Thunderstorm Wind, Grady

When
April 29, 3:25 PM CST
Where
Grady County, 1.79 mi NW of Ninnekah
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.970, -97.940

Thunderstorm Wind, Stephens

When
April 29, 3:40 PM CST
Where
Stephens County, Duncan
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.500, -97.960

Power poles down.

Hail, Grady

When
April 29, 3:45 PM CST
Where
Grady County, 3.66 mi ENE of Middleberg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.130, -97.680

Hail, McClain

When
April 29, 3:48 PM CST
Where
McClain County, Cole
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.100, -97.570

Hail, Cleveland

When
April 29, 4:09 PM CST
Where
Cleveland County, Norman
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.220, -97.440

Hail, Stephens

When
April 29, 4:15 PM CST
Where
Stephens County, 1.71 mi W of Velma
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.460, -97.700

Hail, Cleveland

When
April 29, 4:15 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -97.440

Flash Flood, McClain

When
April 29, 4:18 PM CST
Where
McClain County, Goldsby to 0.63 mi ESE of Goldsby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.150, -97.480

Flooding resulted in a closure along interstate 35. Reported by OHP.

Hail, Pottawatomie

When
April 29, 4:50 PM CST
Where
Pottawatomie County, 0.69 mi N of Shawnee
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.340, -96.920

Hail, Pottawatomie

When
April 29, 4:59 PM CST
Where
Pottawatomie County, 1.78 mi NE of Shawnee
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.350, -96.900

Hail, Garvin

When
April 29, 4:59 PM CST
Where
Garvin County, 2.07 mi S of Pauls Valley
Measured
1 in hail
Reported by
Public
Coordinates
34.710, -97.220

Thunderstorm Wind, Pottawatomie

When
April 29, 4:59 PM CST
Where
Pottawatomie County, 2.36 mi NNE of Tecumseh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.290, -96.920

No damage reported.

Thunderstorm Wind, Pottawatomie

When
April 29, 5:00 PM CST
Where
Pottawatomie County, 3.63 mi NNW of Shawnee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.380, -96.940

Thunderstorm Wind, Pottawatomie

When
April 29, 5:00 PM CST
Where
Pottawatomie County, Shawnee
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.330, -96.920

A few large tree limbs (20 to 28 inches in diameter) fell onto two vehicles, powerlines, and a kids playhouse.

Hail, Seminole

When
April 29, 5:18 PM CST
Where
Seminole County, 2.82 mi NNW of Little
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.390, -96.680

Hail, Seminole

When
April 29, 5:25 PM CST
Where
Seminole County, 1.38 mi S of Little
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.330, -96.670

Flash Flood, McClain

When
April 29, 5:55 PM CST
Where
McClain County, 2.68 mi NE of Cole to 1.58 mi SSE of Goldsby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.130, -97.540

Closures along state highway 74 and 74b due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623942, 623943, 623944, 623945, 623946, 623947, 623948, 623949, 626165, 626164, 623950, 623951, 623952, 623953, 623954, 623955, 623956, 623957, 623958, 623959, 623961, 623963, 623964, 623965, 623966, 627351, 623967, 623968, 623969, 623970, 623971, 627352, 623972, 627354, 623973, 623974, 623976, 623978, 623979, 623980, and more.